Crohn’s Disease and the Pill

Birth-Control-pf-300x225Harvard gastroenterologist Dr Hamed Khalili’s study of 230,000 American women found that those who had used the pill for five years or more had a 300 percent higher risk of developing Crohn’s disease than those who had never used it.

Dr Khalili explained that while oral contraceptive drugs do not directly cause Crohn’s disease, the synthetic hormones have side effects that contribute to the higher risk he identified.

These side effects include thinning of the lining of the gut making it less able to properly hold in digestive waste, a reduction of beneficial intestinal bacteria, and a negative effect on the immune system.

“What’s very clear is that Crohn’s is not caused by oral contraceptive use by itself. It’s a combination of oral contraceptive use among individuals with a strong genetic predisposition to Crohn’s,” Khalili told the Daily Mail.

“It’s an interaction between these two that significantly increases the risk of an individual developing it,” he said.

Read the rest here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s